When you start taking the pill, your body goes through changes that can lead to strange, or out-of-the-ordinary, experiences. Breakthrough bleeding is one of these experiences, and it can be alarming if you’re not expecting it. In most cases, this type of bleeding is perfectly normal. Here are six things you should know about breakthrough bleeding on birth control.
Table of Contents
- 6 Things about Breakthrough Bleeding on Birth Control Pill
6 Things about Breakthrough Bleeding on Birth Control Pill
1. Breakthrough Bleeding is Typically Normal
Many women experience breakthrough bleeding, or bleeding in between periods, when they first start taking a contraceptive pill. This type of bleeding usually occurs during the first three months of taking the pill.
Spotting in between periods can still occur after the initial three months, and is typically harmless. But if the bleeding bothers you, you may want to try a different pill or contraceptive method.
2. Spotting Is More Common with Minipills
Breakthrough bleeding is more common when taking minipills, contraceptive pills that only contain progesterone. These pills are taken every day without a break, and contain lower doses of the hormone.
It’s not uncommon for women on minipills to experience spotting throughout the month. Some don’t experience any bleeding at all. If the spotting bothers you, ask your doctor for an alternative pill.
3. Bleeding Does Not Affect the Pill’s Efficacy
Many women assume that the pill isn’t effective if they get their period or experience spotting. Bleeding does not affect the pill’s efficacy, and it is not an indication that the pill isn’t working.
Sometimes, bleeding may continue after the first few months, especially with low-dose pills. In this case, you may want to talk to your doctor about switching to a higher dose pill. Taking a different pill with a different progestin may prevent or stop breakthrough bleeding.
4. Certain Medications May Affect the Pill’s Absorbency Rate
If you’re experiencing bleeding in between periods, your medications may be to blame. Certain drugs can affect the absorption of the pill. These medications include antibiotics, antacids, herbal remedies and even over-the-counter digestive medicine.
Anti-tuberculosis, anticonvulsants and antifungal medications can increase the metabolism of pill contraceptives. Oral steroids and injections can also affect the pill’s absorbency rate.
Be sure to let your doctor know which medications you’re taking, so you can choose an appropriate contraceptive.
5. Birth Control Pills Need to Be Taken at the Same Time Daily
Some women experience spotting if they don’t take the pill at the same time daily. If you miss one pill or take it too late, it affects the integrity of your uterine lining. Being inconsistent with when you take the pill can cause you to bleed in between periods.
6. Can the Pill Stop Your Period?
Whether or not you get your period while on the pill depends on what type of pill you take. Most birth control pills are designed to suppress ovulation, which means you never really experience a true period.
But you will experience period-like bleeding if you’re taking a pill that contains both estrogen and progesterone. These pills are usually taken for three weeks, and you take a break during the fourth week. During this fourth week, you’ll experience some bleeding which resembles your period. This is normal, and does not mean that the pill is not working.
Breakthrough bleeding is normal when you first start taking the pill. Spotting should occur during the first three months or so of taking oral contraceptives, but if the bleeding continues, you may want to see your doctor to try a different contraceptive. Also, consider whether you’re taking the pill at the same time each day and make sure that you aren’t taking any medications that may interfere with the pill’s absorption.